U.S. doctors online nowAsk doctors free
A 42-year-old female asked:

Can i take propanolol (2 x 20mg per day ) if i have severe anemia ( hb 39 g/l) ? i feel my heart rate is so fast can i increase the dosage? i feel restless and chest pain after increased the dosage thanks?

2 doctor answers2 doctors weighed in
Dr. Donald Colantino
Internal Medicine 62 years experience
If I'm correct your hgb result translates to 3.9 gms/dl which is a very severe anemia & this contributes to a rapid heart rate. Increasing the beta blocker is like increasing pain medication without treating the cause of the pain. Your anemia needs an accurate diagnosis& urgent treatment. Is it iron deficiency? B 12 deficiency? Appropriate tests should be drawn & then transfusions of red blood ce
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Sue Ferranti
Internal Medicine 30 years experience
Agree with Dr. C. All your symptoms may be due to your severely low hemoglobin. With chest pain and a high heart rate, you should go to the nearest emergency room so that you can get the proper testing to find out the cause of your anemia as well as an urgent blood transfusion to lessen the strain on your heart. Please go to the nearest ER right away! Best of luck to you! Hope you feel better soon
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jan 25, 2022

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.